Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 176, NWS Springfield, MO

August 2, 2005Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2005, 5:29 PM CDT for Laclede County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2005, 5:29 PM CDT (22:29 UTC)
Expired
Aug 2, 2005, 6:13 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Laclede County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:35 PM CDTHAIL 0.881 W Lebanon, MO
Aug 2, 5:50 PM CDTHAIL 1.7510 Sw Lebanon, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 022229
SVRSGF
MOC105-022330-
/O.NEW.KSGF.SV.W.0176.050802T2229Z-050802T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 630 PM CDT.

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEBANON...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHWESTERN LACLEDE COUNTY...INCLUDING THE TOWNS OF LEBANON...TWIN
  BRIDGES AND MORGAN.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 117 AND 128.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3769 9254 3771 9277 3749 9285 3749 9252

$$

FOSTER
3 follow-up statements
000 
WWUS53 KSGF 022247
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT TUE AUG 2 2005

MOC105-022330-
/O.CON.KSGF.SV.W.0176.000000T0000Z-050802T2330Z/
LACLEDE MO-
545 PM CDT TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LACLEDE COUNTY UNTIL
630 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF 
LEBANON...AND MOVING SOUTH SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR CONWAY BY 630 PM CDT.

THE TOWN OF PHILLIPSBURG IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 113 AND 125.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3769 9254 3771 9277 3749 9285 3749 9252

$$

FOSTER
000 
WWUS53 KSGF 022306
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT TUE AUG 2 2005

MOC105-022330-
/O.CON.KSGF.SV.W.0176.000000T0000Z-050802T2330Z/
LACLEDE MO-
604 PM CDT TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LACLEDE COUNTY UNTIL
630 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF CONWAY...OR 10 MILES SOUTHWEST OF LEBANON...
AND MOVING SOUTH SOUTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR CONWAY BY 630 PM CDT.

THE TOWN OF PHILLIPSBURG IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 113 AND 121.

THE PUBLIC REPORTED GOLF BALL SIZE HAIL ABOUT TEN MILES SOUTHWEST OF 
LEBANON AT 550 PM. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO  
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3769 9254 3771 9277 3749 9285 3749 9252

$$

FOSTER
000 
WWUS53 KSGF 022313
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT TUE AUG 2 2005

MOC105-022323-
/O.CAN.KSGF.SV.W.0176.000000T0000Z-050802T2330Z/
LACLEDE MO-
613 PM CDT TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR LACLEDE COUNTY HAS BEEN
CANCELLED...

AT 608 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3769 9254 3771 9277 3749 9285 3749 9252

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:07 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 2, 3:07 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT TUE AUG 2 2005

.DISCUSSION...

SYNOPSIS...

UPPER LEVEL RIDGE CONTINUES AS THE MAIN WEATHER STORY. HIGH AND MID
LEVEL CLOUD COVER (DEBRIS FROM MORNING RAIN SHOWERS) IS MOVING SSW
INTO CENTRAL MISSOURI AND SE KANSAS. AFTERNOON VISIBLE SATELLITE
SHOWS BUBBLING CUMULUS CONGESTUS FIELD DEVELOPING ALONG A WEAK
CONVERGENCE AXIS ACROSS CENTRAL PORTIONS OF THE CWA.

 SCHULTZ

SHORT TERM (NOW THROUGH THURSDAY NIGHT)...

HAVE LINGERED SOME ISOLATED POPS INTO THE EVENING HOURS TO ACCOUNT
FOR THE SHOWERS DEVELOPING WITHIN THE CONVERGENCE ZONE. INSTABILITY
IS WEAK AND NORMALIZED CAPE VALUES AND QUITE LOW SO MAY BE HARD TO
GET UPDRAFTS DEEP/STRONG ENOUGH TO GET CHARGE SEPARATION AND
LIGHTNING...BUT LEFT A SCHC THUNDER IN JUST IN CASE.

NOT MANY CHANGES NEEDED TO GOING FORECAST AFTER THIS EVENING. HARD
TO COMPLETELY RULE OUT SOME ISOLATED SHRA TOMORROW AFTERNOON BUT
WITH NOTHING EVIDENT ON WATER VAPOR UPSTREAM AND MODELS REALLY NOT
KEYING IN ON ANYTHING DIDNT SEEM NECESSARY TO INTRODUCE ANY POPS.

NEXT CHANCE OF PRECIPITATION WILL NOT ARRIVE UNTIL LATE THURSDAY
INTO THURSDAY NIGHT AS A COLD FRONT APPROACHES ITS SUMMERTIME GRAVE
IN THE OZARKS. MAIN UPPER TROUGH WILL REMAIN WELL NORTH OF THE AREA
WITH VERY LITTLE IN THE WAY OF HEIGHT FALLS ALOFT. STILL SHOULD BE
SUFFICIENT MOISTURE POOLING/CONVERGENCE ALONG THE FRONT TO SUPPORT
SCATTERED CONVECTION DESPITE DIURNALLY UNFAVORABLE FROPA TIMING AND
WARM TEMPS ALOFT.

IZZI

EXTENDED (FRIDAY THROUGH TUESDAY)...

UPPER LEVEL RIDGE IS PROGGED TO RETROGRADE TO THE DESERT SOUTHWEST
BY SATURDAY...MAKING WAY FOR A NORTHWEST FLOW REGIME OVER MUCH OF
THE CENTRAL PART OF THE COUNTRY. EMBEDDED RIPPLES IN THE FLOW WILL
BE A COMMON SCENARIO FROM SATURDAY THRU TUES OVER MISSOURI.
HOWEVER...THE BEST CHANCE OF PRECIP IN THE EXTENDED LOOKS TO COME
TUESDAY MORNING ACROSS THE SERN PART OF CWA...WITH A RETURN OF
DEWPOINTS INTO THE MID 60S TO NEAR 70 DEGREES.

 SCHULTZ

&&

.AVIATION...

ISOLATED CONVECTION HAS DEVELOPED LATE THIS AFTERNOON DUE TO WEAK
CONVERGENCE AND DAYTIME HEATING.  NO THUNDER IS INCLUDED IN THE
TERMINAL FORECASTS AT THIS TIME...WILL CONTINUE TO MONITOR.
OTHERWISE...GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH THE 18Z
TAF CYCLE. SOME HAZE MAY FROM TOWARDS DAWN...INCLUDED SOME 6SM HAZE
DURING THIS PERIOD AT KJLN AND KSGF.

SAW

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 2, 2:25 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT TUE AUG 2 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
225 PM CDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING AND WIND
  GUSTS UP TO 40 MPH.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA THROUGH THE EARLY EVENING HOURS.

  DISCUSSION:

  INCREASED INSTABILITY DUE TO DAYTIME HEATING AND WEAK CONVERGENCE
  MAY ALLOW A FEW THUNDERSTORMS TO DEVELOP THIS AFTERNOON. WITH NO
  STRONG FORCING PRESENT AND A SOMEWHAT DRY ATMOSPHERE IN
  PLACE...THUNDERSTORM COVERAGE WILL BE SPARSE. NO SEVERE WEATHER IS
  EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON THURSDAY AND
  WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. THESE STORMS
  ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.